Alert archive / West Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Blacksburg, VA

July 12, 2015Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2015, 11:57 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2015, 11:57 PM EDT (03:57 UTC)
Expired
Jul 13, 2015, 3:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WGUS51 KRNK 130357
FFWRNK
WVC055-130700-
/O.NEW.KRNK.FF.W.0016.150713T0357Z-150713T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 PM EDT SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 300 AM EDT
    
* AT 1153 PM EDT...HEAVY RAIN AND THUNDERSTORMS MOVED THROUGH MUCH 
  OF MERCER COUNTY BETWEEN 10 PM AND 11 PM EDT THIS EVENING. 
  RAINFALL OF UP TO 1/2 INCH OR MORE FELL DURING THIS TIME FRAME IN 
  MANY SPOTS . ANOTHER AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WAS 
  MOVING TOWARD THE COUNTY FROM THE NORTHWEST WITH ADDITIONAL HEAVY 
  RAINFALL LIKELY TO IMPACT MUCH OF THE COUNTY ONCE AGAIN. ANOTHER 
  1/2 TO 1 INCH OF RAIN IS LIKELY DURING THE NEXT HOUR. THE GROUND 
  IN THE AREA IS SATURATED AND ADDITIONAL HEAVY RAINFALL WILL 
  QUICKLY RESULT IN FLASH FLOODING.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3742 8131 3742 8128 3746 8131 3747 8128
      3750 8126 3751 8121 3757 8120 3760 8114
      3758 8109 3743 8086 3738 8088 3735 8085
      3735 8086 3732 8089 3729 8097 3730 8099
      3728 8110 3724 8122 3734 8136

$$

RAB
3 follow-up statements
297 
WGUS71 KRNK 130450
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EDT MON JUL 13 2015

WVC055-130700-
/O.CON.KRNK.FF.W.0016.000000T0000Z-150713T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1250 AM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR 
MERCER COUNTY...

AT 1244 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY 
RAINFALL CONTINUE ACROSS THE NORTHERN PART OF MERCER COUNTY...WHILE 
RAINFALL HAS DIMINISHED ACROSS THE SOUTHERN AREAS. RAINFALL OF 1 TO 
1.25 INCHES HAS FALLEN ACROSS THE EAST CENTRAL PART OF THE COUNTY 
FROM NEAR PRINCETON TO ATHENS DURING THE PAST HOUR...WITH SOMEWHAT 
LESSER AMOUNTS ELSEWHERE. THE GROUND IN THE AREA IS SATURATED FROM 
RECENT HEAVY RAINFALL AND ADDITIONAL RAINFALL WILL QUICKLY RESULT IN 
RUNOFF INTO AREA CREEKS AND STREAMS. FLASH FLOODING REMAINS 
POSSIBLE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3742 8131 3742 8128 3746 8131 3747 8128
      3750 8126 3751 8121 3757 8120 3760 8114
      3758 8109 3743 8086 3738 8088 3735 8085
      3735 8086 3732 8089 3729 8097 3730 8099
      3728 8110 3724 8122 3734 8136

$$

RAB
941 
WGUS71 KRNK 130558
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 AM EDT MON JUL 13 2015

WVC055-130700-
/O.CON.KRNK.FF.W.0016.000000T0000Z-150713T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
158 AM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR 
EASTERN MERCER COUNTY...

AT 156 AM EDT...RAINFALL HAS DIMINISHED OR ENDED ACROSS THE WARNED 
AREA. LOCALIZED RAINFALL UP TO 2 INCHES FELL BETWEEN 10 PM AND 1 AM 
IN THE EASTERN PART OF THE COUNTY FROM JUST WEST OF GLEN LYN TO NEAR 
PRINCETON AND ATHENS. CONSIDERABLE RUNOFF REMAINS LIKELY IN THIS 
AREA WITH FLASH FLOODING STILL POSSIBLE. FOR THE WESTERN PART OF THE 
COUNTY...THE FLASH FLOOD WARNING HAS BEEN REMOVED AT THIS TIME.
 
BE ADVISED...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO 
THE NORTHWEST IN WESTERN WEST VIRGINIA AND EASTERN KENTUCKY AND 
COULD SPREAD BACK INTO THIS AREA LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3738 8088 3735 8085 3735 8086 3732 8089
      3729 8097 3730 8099 3728 8110 3724 8122
      3737 8110 3745 8104 3751 8099 3743 8086

$$

RAB
220 
WGUS71 KRNK 130635
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 AM EDT MON JUL 13 2015

WVC055-130643-
/O.CAN.KRNK.FF.W.0016.000000T0000Z-150713T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
235 AM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MERCER COUNTY HAS BEEN 
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE 
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3738 8088 3735 8085 3735 8086 3732 8089
      3729 8097 3730 8099 3728 8110 3724 8122
      3737 8110 3745 8104 3751 8099 3743 8086

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 7:31 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 7:31 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT SUN JUL 12 2015

.SYNOPSIS...
A WEAK WARM FRONT WILL LIFT SLOWLY NORTHEAST TOWARD THE REGION
TONIGHT BEFORE PASSING TO THE NORTH LATER MONDAY INTO MONDAY NIGHT.
NORTHWEST FLOW ALOFT WILL ALLOW UPPER LEVEL DISTURBANCES TO SPILL
SOUTHEAST INTO THE AREA ALONG THE BOUNDARY THROUGH TUESDAY
RESULTING IN PERIODIC ROUND OF SHOWERS AND THUNDERSTORMS. A WEAK
COOL FRONT SHOULD DROP THROUGH THE REGION FROM THE NORTH BY MID
WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 730 PM EDT SUNDAY...

STILL NO CLEAR MODEL CONSENSUS ON TIMING OR INTENSITY OF
PRECIPITATION...BUT SO FAR TODAY...ONLY RAIN SHOWERS HAVE IMPACTED
THE CWA. A CELL WEST OF TAZEWELL ONGOING CURRENTLY...IS THE FIRST
CELL I HAVE SEEN EVEN NEAR OUR CWA YET TO EXHIBIT ANY LIGHTNING.
MESO-SCALE MODELS HAVE VARYING DEGREES OF CONVECTION IMPACTING THE
AREA OVERNIGHT. THE HRRR BRINGS THE ACTIVITY CURRENTLY IN KENTUCKY
INTO OUR REGION IN A DIMINISHED STATE TOWARD MIDNIGHT. THE LOCAL
WRF KEEPS ALL SIGNIFICANT ACTIVITY WEST OF I-77...DROPPING THE
MOST INTENSE CONVECTION SOUTHWARD THROUGH EASTERN KY/EASTERN TN.
NCEP WRF MODELS IN BETWEEN...BUT AGAIN SHOW NOTHING SIGNIFICANT IN
OUR CWA TODAY OR TOMORROW. HAVE ADJUSTED POPS SOMEWHAT OVERNIGHT
INTO THE EARLY MORNING HOURS TO ACCOUNT FOR BETTER THREAT FOR
CONVECTION WEST OF I-77...LESS LEAST OF THE BLUE RIDGE. ONLY MINOR
ADJUSTMENTS TO T/TD NEEDED AT THIS TIME.

AS OF 355 PM EDT SUNDAY...

MODELS OFFERING SEVERAL DIFFERENT SOLUTIONS FOR TONIGHT AND
MONDAY...ESPECIALLY LOOKING AT WINDS...LOCATION OF PRECIPITATION
AND MAXIMUM TEMPERATURES ON MONDAY.

SATELLITE TOTAL PRECIPITABLE WATER PRODUCT AND VERTICAL PROFILERS
INDICATED PRECIPITABLE WATER VALUES HAVE RISEN TO AROUND 1.5
INCHES. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED ON THE EASTERN EDGE OF A OLD MESOSCALE COMPLEX. SOME
GUIDANCE SUGGESTS THE CHANCE OF PRECIPITATION WILL EXTEND WELL
INTO THE EASTERN COUNTY WARNING AREA TONIGHT.

ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS WILL DEVELOP UPSTREAM
TONIGHT WITH MORE PRECIPITATION IN THE FORECAST AREA MONDAY
AFTERNOON. BUT OVERALL INSTABILITY AND SHEAR IS MARGINAL. BELIEVE
BEST PROBABILITY FOR PRECIPITATION AND HIGHEST RAINFALL AMOUNTS
WILL BE ALONG AND WEST OF I-77 THROUGH MONDAY AFTERNOON.

WITH HIGHER SURFACE DEW POINTS BACK IN THE AREA...MINIMUM TEMPERATURES
WILL BE MILDER TONIGHT THAN ON SUNDAY MORNING. THE AMOUNT OF CLOUD
COVER IN THE MORNING AND PRECIPITATION IN THE AFTERNOON WILL
IMPACT THE TEMPERATURES ON MONDAY. STAYED CLOSER TO BIAS CORRECTED
MAV GUIDANCE FOR TONIGHT AND ON MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT SUNDAY...

WEATHER SCENARIO REMAINS QUITE COMPLICATED WITH TIMING OF FEATURES
ACROSS THE AREA WITHIN A VERY MOIST/UNSTABLE ENVIRONMENT WHILE LIMITED
VIA WESTERLY WINDS ALOFT AND ONLY WEAK SURFACE FEATURES UNTIL LATE
TUESDAY. LATEST SUITE OF SOLUTIONS SUGGEST THAT MAY INIT BETWEEN UPPER
WAVES MONDAY EVENING AS A LEAD SHORTWAVE EXITS THE PIEDMONT AHEAD OF
PERHAPS ANOTHER UPSTREAM VORT/MCS THAT LOOKS TO DIVE SE TOWARD THE
SOUTHERN APPALACHIANS BY EARLY TUESDAY. APPEARS THIS IMPULSE MAY ACT TO
ENHANCE CONVERGENCE ALONG THE WESTERN SLOPES MONDAY EVENING WITH SOME
OF THIS POSSIBLY JETTING ACROSS THE SW OVERNIGHT ALONG THE RETREATING
WARM FRONT. THIS COULD PROVIDE A TIGHT GRADIENT TO POPS WITH LITTLE OUT
EAST AFTER ANY EVENING COVERAGE FADES WITH A COUPLE ROUNDS POSSIBLE OUT
WEST WHERE FOR NOW WILL KEEP OVERALL LIKELY POPS IN PLACE.

STRONG UPPER TROUGH FOR JULY WILL DIG SE OUT OF THE GREAT LAKES TUESDAY
BEFORE SLIDING TO NEAR THE DELMARVA ON WEDNESDAY. THIS WILL PUSH THE
TRAILING SHORTWAVE TROUGH AXIS SE TOWARD THE REGION LATE IN THE DAY
TUESDAY...AIDED BY INCREASING WINDS ALOFT AND HIGH INSTABILITY...
PROVIDED CAN GET ENOUGH HEATING THROUGH RESIDUAL DEBRIS CLOUDS...AND
ISOLATED SHOWERS ESPCLY WEST. HOWEVER GUIDANCE SHOWS A VERY PRONOUNCED
WEST/NW TRAJECTORY JUST ABOVE THE BOUNDARY LAYER WHICH WOULD TEND TO
FOCUS MOST BANDED CONVECTION OVER THE WEST AS THE NW FLOW CONVEYOR BELT
SHOULD BE ABOUT OVERHEAD BY THEN. LEE TROUGH ALSO QUITE STRONG BY LATER
TUESDAY WHICH IN CONJUNCTION WITH A SURFACE LOW FORMING IN RESPONSE TO
THE 5H SYSTEM MAY CAUSE A QUICK JUMP TO THE EAST OF THE AREA LATE IN
THE DAY. SINCE THIS LOOKS QUITE REALISTIC PENDING TIMING...WILL ADJUST
POPS TO HIGHER LIKELYS FAR WEST TUESDAY PER HIGH FORECAST THETA-
E/DIVERGENCE ALOFT...AND GO HIGHER CHANCE EAST WITH LEAST COVERAGE BLUE
RIDGE GIVEN DOWNSLOPE INTO TUESDAY NIGHT. THIS APPEARS TO BE THE PERIOD
FOR MORE WIDESPREAD SEVERE SO KEEPING IN THE HWO PER GOING SPC
OUTLOOKS.

AREA WILL SPILL UNDER THE COLD POOL ALOFT WITH THE 5H LOW TO THE NE ON
WEDNESDAY WITH QUITE A BIT OF SUPPORT ROTATING AROUND THIS FEATURE TO
KEEP DECENT LIFT GOING THROUGH LATE WEDNESDAY. THINK MORE OF A
NORTHERLY TRAJECTORY SHOULD TEND TO LIMIT SHRA ACROSS THE FAR SOUTH BUT
APPEARS COULD SEE MORE WIDESPREAD WEAKER SHRA/ISOLATED TSRA WEDNESDAY
BEFORE DRIER AIR ALOFT ADVECTS IN AND ENDS THE SHOWER THREAT DURING THE
EVENING. OVERALL PLAN TO KEEP POPS ON THE CHANCE SIDE PENDING LATER
RUNS SINCE THE DEGREE OF RESIDUAL MOISTURE RATHER UNCERTAIN FOR NOW.

KEPT TEMPS ON THE WARM SIDE OF MOS INTO TUESDAY NIGHT WITH LOW AND EVEN
MID 90S POSSIBLE EAST TUESDAY IF CLOUDS/SHRA ARE LESS. SHOULD BE A BIT
COOLER UNDER MORE CLOUDS...SHOWERS AND NORTHERLY FLOW WEDNESDAY WITH
MOSTLY 80S EXCEPT PERHAPS ONLY SOME 70S FOR HIGHS WEST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 100 PM EDT SUNDAY...

5H HEIGHTS WILL BUILD EAST ACROSS THE REGION THROUGH MUCH OF THE PERIOD
AS THE LARGE UPPER HIGH OVER THE SOUTHERN PLAINS NUDGES EASTWARD INTO
NEXT WEEKEND. THIS SHOULD MEAN A MORE DIURNALLY DRIVEN LESS ORGANIZED
PATTERN TO CONVECTION AS FOCUS SHIFTS TO MORE OUTFLOW DRIVEN SHRA/TSRA
PERHAPS AIDED BY FAINT SHORTWAVE ENERGY PASSING AROUND THE RIDGE IN THE
WEST/NW FLOW ALOFT. INITIALLY SHOULD BE IN THE WAKE OF THE FRONT TO THE
SOUTH AND THE UPPER SYSTEM TO THE EAST THURSDAY...WITH WEAK HIGH
PRESSURE TO THE NORTH BRINGING A PERIOD OF WEAK SUBSIDENCE THURSDAY
INTO THURSDAY NIGHT INCLUDING ONLY ISOLATED CONVECTION AT BEST.
MOISTURE SHOULD START TO MAKE A SLOW RETURN FRIDAY AND ESPCLY SATURDAY
AS THE WEAK FRONT SHIFTS BACK NORTH AND WEAK RETURN FLOW DEVELOPS. THIS
LOOKS TO BRING SCATTERED NATURE POPS BACK BY FRIDAY AFTERNOON WITH
HIGHER CHANCES SATURDAY UNDER BETTER PWATS. NEXT WEAK UPPER TROUGH AND
ITS ASSOCIATED COOL FRONT APPROACHES ON SUNDAY WHILE PRECEDED BY MORE
WESTERLY FLOW. THIS SUGGESTS BEST CHANCE POPS WEST/NORTH AND LESS OUT
EAST DESPITE DEEP MOISTURE AND GOOD HEATING.

A SLIGHTLY COOLER/DRIER PERIOD THURSDAY/THURSDAY NIGHT LOOKS TO REBOUND
BACK TO HIGHS OF 85-90 WEST AND LOW/MID 90S EAST BY NEXT WEEKEND UNDER
WESTERLY FLOW AND PROGGED 85H TEMPS OF +22-23C.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 720 PM EDT SATURDAY...

A PIPE LINE OF SHOWERS WILL CONTINUE TO TRACK OVER THE AREA INTO
EARLY MORNING MONDAY. THESE LINES OF SHOWERS ARE ORIENTED FROM
NORTHWEST TO THE SOUTHEAST AND ARE NARROW. ONE OF THE MOST SOLID
LINES IS FIXED OVER KBKW-KBCB-KMTV. LIGHT SHOWERS WILL REMAIN OVER
THIS AREA THIS EVENING. THIS LINE MAY DRIFT NORTH OVERNIGHT...SITTING
OVER KLWB-KROA BY MORNING...BUT A TOUGH CALL FOR NOW AS THIS LINE
APPEARS STATIONARY. FOR THE MOST PART...WILL CALL FOR LIGHT SHOWERS
WEST OF THE BLUE RIDGE AND VICINITY SHOWERS EAST. CEILINGS MAY
ALSO LOWER THROUGH THE NIGHT TO MVFR...ESPECIALLY AT KBLF. THIS
LOW CONFIDENCE ENVIRONMENT WILL BEST BE HANDLED WITH AMENDMENTS
RATHER THAN A VERY DETAILED HOUR BY HOUR SET OF TAFS.

EXTENDED AVIATION DISCUSSION...

MONDAY AND TUESDAY APPEAR TO OFFER THE BEST CHANCE FOR WIDESPREAD
DEEP CONVECTION...SOME OF WHICH COULD BE STRONG TO SEVERE...WITH
AN ACTIVE NORTHWEST/BAROCLINIC FLOW IN PLACE ALONG THE NORTHEAST
SIDE OF A STRONG SUBTROPICAL RIDGE ANCHORED IN THE SOUTHERN
PLAINS. ONE OR MORE CONVECTIVE COMPLEXES APPEAR LIKELY WITHIN THIS
TIME FRAME...BUT EXACT PLACEMENT AND TIMING IS NOT POSSIBLE THIS
FAR OUT.

MORE TYPICAL SUMMERTIME CONDITIONS RETURN FOR THE LATER
HALF OF THE WEEK WITH EARLY MORNING FOG/LOW CLOUDS IN THE USUAL
SPOTS...KLWB/KBCB/KLYH...AND ISOLATED TO SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS. OVERALL...CIGS AND VSBYS SHOULD BE VFR
MUCH OF THE TIME PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...AMS/RAB
SHORT TERM...JH
LONG TERM...JH
AVIATION...AMS/PM/RCS
Hazardous weather outlook, Jul 12, 7:55 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SUN JUL 12 2015

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-131100-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-
755 PM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE
OVERNIGHT. A FEW COULD BECOME STRONG TO SEVERE...BUT THE MAIN
THREAT THROUGH MONDAY MORNING WILL BE LOCALLY HEAVY RAINFALL.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH
TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. LARGE HAIL
MAY ALSO BE A THREAT WITH THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING. LOCALIZED
FLOODING OR FLASH FLOODING WILL ALSO BE POSSIBLE IN AREAS OF
HEAVIER RAINFALL AND LOCATIONS WHICH SEE REPEATED THUNDERSTORMS
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058-
059-WVZ043-044-507-508-131100-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
755 PM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH
TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. LARGE HAIL
MAY ALSO BE A THREAT WITH THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED. AREAS THAT SEE REPEATED
THUNDERSTORMS DURING THE PERIOD COULD EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jul 12, 9:45 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUL 12 2015

VAZ018-022-033-043-WVZ043-044-507-508-130245-
HENRY-ROANOKE-CRAIG-FRANKLIN-WESTERN GREENBRIER-EASTERN
GREENBRIER-SUMMERS-MONROE-
945 PM EDT SUN JUL 12 2015

...HEAVY RAINFALL TO IMPACT PARTS OF CRAIG...ROANOKE...FRANKLIN...
NORTHERN HENRY...CITY OF SALEM...CITY OF ROANOKE...NORTHERN CITY OF
MARTINSVILLE...NORTHERN SUMMERS...SOUTHERN AND CENTRAL GREENBRIER
AND NORTHERN MONROE COUNTIES THROUGH 1045 PM EDT...

AT 936 PM EDT...A PERISTENT NORTHWEST TO SOUTHEAST ORIENTED BAND OF
HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM RAINELLE
AND LAWN...TO LEWISBURG...TO SIMMONSVILLE...TO SALEM...TO
MARTINSVILLE...MOVING NORTHEAST AT 25 MPH. REPEATED HEAVY RAINFALL
IS LIKELY AT CERTAIN SPOTS WITHIN THIS AREA...WHICH COULD LEAD TO
LOCALIZED FLOODING.

SOME LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
MARTINSVILLE...
ROCKY MOUNT...
PICKAWAY...
GAP MILLS...
SIMMONSVILLE...
AND LEWISBURG.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS AND THE SALEM
FAIRGROUNDS.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS WHICH MAY RESULT
IN LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. THE WATER MAY BE TOO GREAT TO PROCEED SAFELY. TURN
AROUND...DONT DROWN.

IF HEAVY RAINFALL CONTINUES ACROSS THESE SAME AREAS...A FLOOD
ADVISORY OR EVEN FLASH FLOOD WARNING MAY BE REQUIRED. STAY TUNED TO
NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST
INFORMATION.

LAT...LON 3772 8026 3766 8028 3746 8003 3741 8007
      3698 7961 3677 7966 3677 7967 3666 7993
      3678 8004 3695 8018 3695 8016 3708 8011
      3734 8026 3732 8044 3748 8051 3745 8061
      3782 8094 3787 8075 3807 8080 3813 8063
TIME...MOT...LOC 0140Z 275DEG 20KT 3743 8024

RAB
Special weather statement, Jul 12, 11:06 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 PM EDT SUN JUL 12 2015

VAZ018-019-022-023-033-034-WVZ507-508-130400-
ROANOKE-CRAIG-BOTETOURT-BEDFORD-FRANKLIN-ALLEGHANY-WESTERN
GREENBRIER-EASTERN GREENBRIER-
1106 PM EDT SUN JUL 12 2015

...AN AREA OF HEAVY RAINFALL AND ISOLATED THUNDERSTORMS TO IMPACT
EASTERN CRAIG...EASTERN ROANOKE...EASTERN FRANKLIN...CITY OF
ROANOKE...BOTETOURT...CITY OF COVINGTON...WESTERN
ALLEGHANY...BEDFORD AND GREENBRIER COUNTIES THROUGH MIDNIGHT EDT...

AT 1101 PM EDT...A PERISTENT NORTHWEST TO SOUTHEAST ORIENTED BAND OF
HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM
RAINELLE...TO LEWISBURG...TO NEW CASTLE...TO ROANOKE CITY...TO
SNOWVILLE...MOVING NORTHEAST AT 25 MPH. REPEATED HEAVY RAINFALL IS
LIKELY AT CERTAIN SPOTS WITHIN THIS AREA...WHICH COULD LEAD TO
LOCALIZED FLOODING. FLOOD ADVISORIES ARE CURRENTLY IN EFFECT FOR
PARTS OF ROANOKE...CRAIG...AND GREENBRIER COUNTIES.

SOME LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
NEW CASTLE...
ROANOKE...
VINTON...
AND BEDFORD.

THIS INCLUDES THE FOLLOWING LOCATIONS
THE WEST VIRGINIA STATE FAIRGROUNDS...THE SALEM FAIRGROUNDS...THE
NATIONAL D DAY MEMORIAL...AND ROANOKE REGIONAL AIRPORT.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS WHICH MAY RESULT
IN LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. THE WATER MAY BE TOO GREAT TO PROCEED SAFELY. TURN
AROUND...DONT DROWN.

LAT...LON 3817 8036 3811 8036 3804 8022 3724 7933
      3703 7951 3705 7954 3704 7960 3693 7962
      3685 7971 3751 8030 3753 8028 3754 8033
      3756 8033 3763 8022 3771 8034 3769 8038
      3772 8039 3770 8048 3798 8074 3820 8040
TIME...MOT...LOC 0301Z 292DEG 11KT 3754 8015

RAB
Special weather statement, Jul 12, 11:30 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT SUN JUL 12 2015

VAZ007-010-011-WVZ042-130430-
TAZEWELL-BLAND-GILES-MERCER-
1130 PM EDT SUN JUL 12 2015

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT WESTERN
GILES...NORTHEASTERN TAZEWELL...BLAND AND MERCER COUNTIES THROUGH
1230 PM EDT...

AT 1128 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS MUCH OF
MERCER COUNTY FROM WEST OF BLUEFIELD TO PRINCETON AND NORTH TO FLAT
TOP...MOVING EAST-SOUTHEAST AT 25 MPH.

TORRENTIAL RAINFALL IS LIKELY WITH THESE STORMS...WHICH COULD
QUICKLY LEAD TO FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.
PONDING OF WATER ON ROADWAYS IS LIKELY. IF HEAVY RAINFALL
PERSISTS...A FLOOD OR FLASH FLOOD WARNING MAY BE REQUIRED.

WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BLAND...
PRINCETON...
ATHENS...
AND MATOAKA.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3742 8131 3741 8129 3742 8128 3745 8130
      3747 8129 3748 8127 3750 8126 3751 8122
      3753 8121 3741 8081 3705 8098 3705 8103
      3703 8110 3724 8143
TIME...MOT...LOC 0328Z 279DEG 24KT 3727 8113

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:45 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe60 min
Jul 12, 10:46 PM EDTAreal Flood AdvisoryRNKGreenbrier119 min
Jul 12, 11:06 PM EDTSpecial Weather StatementRNKGreenbrier54 min
Jul 12, 11:30 PM EDTSpecial Weather StatementRNKMercer60 min
Jul 13, 3:01 AM EDTSpecial Weather StatementRNKGreenbrier59 min
Jul 13, 3:57 AM EDTFlash Flood WarningRNKGreenbrier4 hr
Jul 13, 3:36 PM EDTFlash Flood WatchRNKGreenbrier, Mercer, Monroe, Summers16 hr
Jul 13, 5:39 PM EDTSevere Thunderstorm WarningRNKMercer, Summers51 min
Jul 13, 6:17 PM EDTSevere Thunderstorm WarningRNKMonroe58 min
Jul 13, 6:25 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers65 min

Nearby

Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.